MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; CAMERA, 0°

INTUITIVE SURGICAL, INC ENDOWRIST SP; CAMERA, 0°
Model Number 430060-41
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The single port (sp) camera sheath and instrument sheath product has not been returned for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if additional information is obtained.The instrument logs for the 0 degree endoscope (part# 430060-41| lot/serial# (b)(4)) associated with this event was last used during a procedure on (b)(6) 2022 on system sp0102.There were 0 uses remaining after this last usage.A review of the provided image was performed by an intuitive surgical, inc.(isi) fae.The following additional information was provided: from the provided images it appears the instrument¿s sheath has a hole at the proximal joggle point, and the camera sheath has multiple holes at the distal wrist of the camera.The instrument sheath does not appear to be fully seated on the distal tip of the instrument pictured.This complaint is being classified as a reportable event due to the following conclusion: it was alleged that the instrument broke and a fragment fell inside the patient during a da vinci assisted procedure.Some of the fragments were not retrieved as the fragments were too small, but no medical intervention was performed by the surgeon outside of the procedure.At this time it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the surgeon was using a new single port (sp) access port and experienced rubbing of the instruments.The surgeon noticed it specifically with the camera and the sheath.The sheath was rubbed raw to where a hole appeared and pieces fell into patient.The pieces fell into abdomen and most of the pieces were retrieved, but a few small pieces could not be picked out.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: it was confirmed that this occurred during a pyeloplasty procedure on (b)(6) 2022.The surgeon confirmed that the instrument was inspected prior to use and there was nothing abnormal about the instrument.He was unable to retrieve the fragments as they were tiny little specks of the sheath that flaked off as the rubbing occurred during movement of endoscope.No x-ray or ultrasound was performed.There was no conversion to laparoscopy or open procedure due to the issue.There was no issue with the use of the instrument or any instrument collisions during procedure.There was no issue removing or inserting the endoscope through the cannula.The surgeon was not using a laparoscopic tool to assist during the procedure and the incision size was 3cm.The surgeon stated he wasn¿t centering the instrument shafts within the incision throughout the case.He also stated that there was an intuitive surgical clinical sales representative (csr)/ clinical territory associate (cta) attending the case to observe and help with the use of the access port.The procedure was completed robotically with the same endoscope.He discovered the issue was at the end of the procedure.There was no reported patient injury.The surgeon said the instrument was held for intuitive representatives to evaluate.The surgeon provided images of the procedure.There were no videos provided.
 
Additional Manufacturer Narrative
An intuitive surgical, inc.(isi) failure analysis engineer (fae) performed additional testing on the returned product to determine the potential root causes of the tearing seen on the sheath.The camera was visually inspected and no obvious defects were seen.To check for burrs, a glove was worn and ran across the surfaces.No catching of the glove was observed and no burrs or surface defects that could contribute to a sheath tearing were observed.No issues were found with the camera.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The single port (sp) camera sheath has been returned and evaluated by the failure analysis team.Failure analysis investigations found the sp camera sheath to have tears at the at the distal end, near the mouth.Tears were not axially aligned with the tip cover and measured from 0.038¿ to 0.274¿ in length.There were no signs of thermal damage present at the end of any tears.There were no pieces missing and based on the visual inspection, potential fragments could not be confirmed.The root cause for the tears on the camera sheath is typically attributed to misuse, likely caused by improper installation/removal.Engineering received the sheath for further investigation and found it to be torn towards the distal end, where the snake wrist would be for the camera.The sheath was found to have multiple holes and tears.The edges around the holes and tears were slightly curled and deformed, which made it difficult to determine if there was missing material.While there are no obvious large pieces missing, it is not determinable if small fragments have shed from the sheath.At the same time, it is not determinable if fragments have not been shed.Given the above observations, the engineer stated that the customer complaint of "tiny little specks of the sheath that flaked off", had the potential to be feasible.

Brand Name
ENDOWRIST SP
Common Device Name
CAMERA, 0°
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14740055
Report Number2955842-2022-12238
Device Sequence Number19386507
Product Code NAY
UDI-Device Identifier00886874114384
UDI-Public(01)00886874114384
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430060-41
Device Catalogue Number430060
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/19/2022
Supplement Date Received by Manufacturer07/11/2022
08/26/2022
Initial Report FDA Received Date06/18/2022
Supplement Report FDA Received Date08/11/2022
09/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/18/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown